post rai treatment with thyroxine

I have been on thyroxine for nearly a year now and things were stable. my last blood tests meant having my thyroxine reduced from 100mg to 75mg. however i am still experiencing all the symptoms of being overactive. Anxiety, heat intolorant, hunger, breathless. would you say there is still a build up of the thyroxine in my system, or is it possible my thyroid has started to produce too much thyroxine again? Any thoughts?

4 Replies

  • Hi when did you have RAI treatment? I'm asking because I had the treatment at the end of 1994. I wasn't given any thyroxine at that time( or for 15 years), but around a year later I lost weight, had hot sweats, all the old hyper symptoms. I had indeed gone back into hyper, I was referred back to the endo for yet another dose of RAI. So you would be best to get retested. Sorry to hear this is happening, but don't be a fool like me, I trusted my GP's being happy with just my TSH levels( ignorance on my part! lack of info on theirs) for the next 15 years even though I was still unwell. I have only been on low dose Thyroxine for last 5 years...just slightly had it increased thanks to this forum's advice. Please keep getting your total bloods tested.

    Best Wishes and hope you get sorted out soon x

  • thank you, it has been just over a year since i has rai, and i did become underactive and had all the symptoms of being under. dry skin, cold constipated. was given thyroxine 100mg and have been ok unti recently. Drs reduced thyroxine to 75mg, but i still have hyper symtoms so i have temporarly left off tyroxine completly and i'm begining to feel a bit better. will have another blood test asp. after what you have said it looks like i have become hyper again.

  • Hi mothsballs,

    I was just curious about the time span between your symptoms returning? Mine returned in similar space of time to yours. The only difference being I was never given thyroxine after the treatment. I remember starting to feel a little better but then ill again. After 2nd treatment I did feel well again for a few years (still no thyroxine), Looking back things were going wrong with my health (long list). The GP's never connected I was having thyroid problems and neither did I. I actually have Hashi's now and that can feel like both symptoms of hyper and hypo I should have been on thyroxine a lot sooner and the dose should have been higher sooner too. Changing to Gluten free and taking supplements would have improved things sooner ...that word sooner!

    I would advise you to get checked out, don't put up with things. if ever you are not happy about the way you are being treated, please stand up for yourself...I'm only just learning this and maybe things would have been a lot better for me if I had known.

    Take care and keep us informed how you are doing.

  • thank you again you have been very helpful. maybe I have both, since i have decided to leave off the throxine i'm quite tired, and skin is drier. but still the anxiety fastheartbeat etc. Don't think they know enough about it, even the Endo specialists. Reluctant at this stage to have 2nd dose of RAI, but i am aware now I coud be hyper and will keep an eye on it. Will be getting a blood test done too.

You may also like...